Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 42, NWS Goodland, KS

May 28, 2023Graham County, Kansas

NWS Goodland, KS issued this tornado warning at May 28, 2023, 9:23 PM CDT for Graham County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2023, 9:23 PM CDT (02:23 UTC)
Expired
May 28, 2023, 9:39 PM CDT
In force
16 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Graham County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

223 
WFUS53 KGLD 290223
TORGLD
KSC065-290315-
/O.NEW.KGLD.TO.W.0042.230529T0223Z-230529T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
923 PM CDT Sun May 28 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northern Graham County in northwestern Kansas...

* Until 1015 PM CDT.
    
* At 922 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles south of Lenora, or 11 miles northwest of Hill
  City, moving southeast at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Graham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3944 9971 3937 9999 3957 10008 3957 9989
TIME...MOT...LOC 0222Z 328DEG 10KT 3951 9996 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KMK
1 follow-up statement
365 
WWUS53 KGLD 290239
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
939 PM CDT Sun May 28 2023

KSC065-290249-
/O.CAN.KGLD.TO.W.0042.000000T0000Z-230529T0315Z/
Graham KS-
939 PM CDT Sun May 28 2023

...THE TORNADO WARNING FOR NORTHERN GRAHAM COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3944 9971 3937 9999 3957 10008 3957 9989
TIME...MOT...LOC 0237Z 328DEG 10KT 3947 9993 

$$

KMK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 6:50 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 28, 6:50 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Sun May 28 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 155 PM MDT Sun May 28 2023

Across the Tri State region this afternoon, skies continue to vary
widely from sunny in some areas down to cloudy skies, but the trend
for the past couple hours is a slow clearing one. The cloud cover
has held temps in check through the early afternoon with a range
from the mid 60s to the mid 70s. Warmest areas currently with most
sunshine. The airmass continues to remain moist with dewpts in the
mid 50s to lower 60s. Most locales have seen winds been fairly light
from the east-southeast.

For the remainder of the afternoon hours on into the evening, the
main weather concerns again will be on the formation of scattered
thunderstorms and their potential for heavy rainfall. Also for
today/tonight, with a Marginal Risk for severe wx in place,
wind/hail threats are also possible.

Currently the cwa will be looking at a couple areas where storms
could develop and move into the area. First, there is a surface low
south of the cwa with a trough extending eastward southern portions
of the area. Storms are firing up south of this trough, which the
NAM/HRRR seem to have a decent handle on this. This guidance does
bring some of this activity northeast impacting eastern locales
through this evening.

The other spot will be coming from north central Colorado as a
shortwave swings southeast through the area. There are isolated
storms already cropping up.

Overall, with SPC having the area under a Marginal Risk for severe,
we will be looking for hail/wind threats as well as locally heavy
rainfall. Storms will be slow moving as with the past few days, so
possible training of storms could occur. Areas north of Highway 36
will be most prone due to high soil moisture from current/recent
rainfall. Also, with the boundary over the region, land spouts are
possible from Greeley to Graham counties.

For Monday through Wednesday, models carry and upper ridge through
the central/southern Plains during this time. Several shortwaves
traverse the northern periphery of the ridge each afternoon/evening,
bringing a chance for isolated/scattered storms. With high PWATs
each day, still keeping locally heavy rainfall as main threat, but
hail/wind can't be ruled out.

For temps, highs temperatures expected from Monday into the midweek
timeframe will range mainly in the 80s, but some locales could be
limited due to afternoon clouds/precipitation. Lows during the
extended will range mainly in the 50s with warmest areas east of
Highway 25.

.LONG TERM...(Thursday through Sunday)
Issued at 1258 PM MDT Sun May 28 2023

Another active pattern is expected starting midweek and continuing
through next weekend.

The long term period will be driven by a negatively tilted trough
that will attempt to move in from the Great Basin region while a
ridge over the Tri-State area will move north and possibly become a
cutoff high pressure system. This set up, which will be slow moving,
will generally create an upper level flow pattern from the south for
the end of the workweek and a southeasterly pattern over the
weekend. As these two features conflict over the Great Plains,
multiple shortwaves will form and cause times and areas of increased
disturbance for the Tri-State area.

Moisture will continue to be plentiful with PWATs generally staying
around the 0.9 - 1.2 inch range. Locations in northwest Kansas could
see PWATs as high as 1.5 inches. Instability will not be in short
supply as southerly winds will keep the region near seasonally
average temperatures, around 80 degrees. The limiting factor will
once again be the lack of shear. EBWD values for period max out
around 25 kts, with values Thursday evening hovering around 10-15
kts. For the storms that do form, and there likely will be a decent
amount of them, they will likely be efficient, heavy rain producing
storms moving at a fairly slow pace, likely less than 20 kts. All
hazards are possible for the storms later this week and over the
weekend, with a focus on flooding.

High temperatures are expected to slowly cool from Thursday onwards
as the LLJ will not be very strong. Low temperatures will stay
pretty stable as the extra moisture will allow us to retain heat
better.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM MDT Sun May 28 2023

VFR conditions forecast for the TAFs. Storm activity should remain
southwest of KMCK in the short term. Otherwise scattered storm
activity may be near both TAF sites around 3-4z from the northwest.
Confidence is too low to put a mention in the TAF for storms near
the sites at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...JTL
Hazardous weather outlook, May 28, 7:16 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
616 PM MDT Sun May 28 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
616 PM MDT Sun May 28 2023 /716 PM CDT Sun May 28 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Flooding is ongoing across portions of southwest Nebraska, as well
as Northwest Kansas north of Highway 36, from heavy rainfall
received over the last several days. Please see the latest warning
products for the latest updated information.

There is a marginal risk for severe thunderstorms this afternoon and
evening across the entire area. Storm hazards include wind gusts up
to 60 MPH, large hail up to ping-pong ball size, and possible brief
tornado or two, as well as the continued risk for flooding from heavy
rainfall. The main threat area for tornadoes will be Norton County.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a marginal risk for severe weather within the region on
Monday and Tuesday. Possible hazards include strong winds and large
hail as well as the continued risk for flooding from heavy rainfall.
Please watch for future forecast updates.

Chances for showers and thunderstorms look to continue throughout
next week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Local storm report, May 28, 8:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             10 NNW BOGUE            39.49N 99.75W
05/28/2023  E1.50 INCH       GRAHAM             KS   PUBLIC

            RELAYED REPORT OF PING PONG BALL SIZE HAIL
            FALLING.

&&

KAK
Local storm report, May 28, 8:14 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             6 SW NORTON             39.77N 99.97W
05/28/2023  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

            SPOTTER REPORTED A MIX OF HAIL FROM PEA TO A
            FEW QUARTERS IN SIZE. MULTIPLE REPORTS OF
            HAIL ACCUMULATING AROUND 3 TO 6 INCHES ON
            ROADWAYS.

&&

KAK
Local storm report, May 28, 8:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             9 SSE EDMOND            39.50N 99.78W
05/28/2023  E1.75 INCH       GRAHAM             KS   PUBLIC

            RELAYED REPORT OF HAIL UP TO GOLF BALL IN
            SIZE. TIME ESTIMATED FROM RADAR.

&&

KAK
Local storm report, May 28, 8:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 NW EDMOND             39.67N 99.87W
05/28/2023                   NORTON             KS   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL CLOUD WITH VIDEO.

&&

KAK
Local storm report, May 28, 8:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      4 E REAGER              39.83N 100.02W
05/28/2023                   NORTON             KS   LAW ENFORCEMENT

            FLOODING REPORTED ON HIGHWAY 383.

&&

KAK
Special weather statement, May 28, 9:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
902 PM CDT Sun May 28 2023

KSZ004-016-290300-
Norton KS-Graham KS-
902 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of southern Norton and
northern Graham Counties through 1000 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenora, or 16 miles northwest of Hill City, moving southeast at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Norton and
northern Graham Counties, including the following locations...
Densmore and New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3937 10009 3965 10014 3972 9965 3969 9963
      3957 9963 3957 9960 3947 9960
TIME...MOT...LOC 0202Z 325DEG 12KT 3958 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:06 PM CDTSevere Thunderstorm WarningGLDNorton54 min
May 28, 7:22 PM CDTTornado WarningGLDNorton38 min
May 28, 7:51 PM CDTSevere Thunderstorm WarningGLDNorton69 min
May 28, 8:01 PM CDTSpecial Weather StatementGLDGraham44 min
May 28, 8:08 PM CDTSevere Thunderstorm WarningGLDGraham16 min
May 28, 8:21 PM CDTFlash Flood WarningGLDGraham3 hr
May 28, 8:36 PM CDTAreal Flood WarningGLDDecatur, Graham, Norton, Sheridan14 hr
May 28, 9:02 PM CDTSpecial Weather StatementGLDGraham58 min
May 28, 11:11 PM CDTAreal Flood WarningGLDGraham8 hr
May 29, 5:53 PM CDTSpecial Weather StatementGLDLogan22 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.